Could the contraceptive pill be the cause of hi... - Thyroid UK

Thyroid UK

112,075 members130,326 posts

Could the contraceptive pill be the cause of high thyroglobulin antibody?

Hidden
Hidden

Hi everyone,

Thanks for all the support and encouragement you all offer on this forum - it's been great to find this group recently :)

I've been undergoing tests to try to figure out what's causing my symptoms (fatigue, rapid rises in heart rate, constipation, urge incontinence, dizzy spells, palpitations, mental sluggishness, vision not as sharp as it should be, low libido, occasional tinnitus, temperature intolerance etc I could go on and on!).

Today I saw my GP who told me all the tests look normal and there won't be any one thing to cause all these symptoms. I'm a 35 year old female and have been taking the contraceptive pill for about 18 years. I'm wondering if that could be the cause of thyroid related symptoms as my thryoglobulin antibody is high without the thyroid peroxidase antibody being nearly so affected. I'm obviously going to stop taking the pill and get retested in a month or two but I wondered if anyone had any similar experiences please? I'm not optimistic that I'll get much input from the GP.

Thanks for your help and I hope you're all keeping well :)

Test results:

TSH (over a 2 week period)

2.06 miu/l (0.27-4.2)

3.58 miu/l (0.27-4.2)

2 miu/l (0.35-5)

Free T4 16.2 pmol/l (12-22)

Total T4 120 nmol/l (59-154)

Free T3 4.8 pmol/l (3.1-6.8)

Thyroglobulin Antibody 201 iu/ml (0-115)

Thyroid peroxidase antibodies 10.7 iu/ml (0-34)

Serum triglycerides 2.2 mmol/l (0.6-2)

Ferritin 9 ng/ml (6-204)

Iron 8.5mmol/l (6.6-26)

TIBC 89 umol/l (41-77)

Transferrin 10% (20-55)

Serum folate 8.9 ug/l (3-20)

Serum vitamin B12 299 ng/l (187-883)

Methylmalonic acid/creatinine 0.6 mg/g creatinine (<3.7)

Heamoglobin 127 g/l (115-155)

Coeliacs tissue transglutaminase 0.7 u/ml (0-10)

I supplement iron and B12 and have increased the supplementation after these results.

12 Replies
oldestnewest
SlowDragon
SlowDragonAdministrator

Just high TG antibodies is rarer but there are a few people on here

They can be high for other reasons, one being Pernicious Anaemia. Looking at your low B12 result and symptoms of low B12 (tinnitus and dizzy) I would push GP to run testing for intrinsic factor

healthline.com/health/antit...

Considering you supplement B12 this result is very low and you are still getting symptoms

b12deficiency.info/signs-an...

But Hashimoto's is likely. It also causes low B12, folate, ferritin and Vitamin D

Your Ferritin is dire. I will flag humanbean and SeasideSusie to comment on iron results

Suggest you get vitamin D tested too very likely low

Vitamindtest.org.uk £28 postal kit

Hidden
Hidden in reply to SlowDragon

Many thanks Slow dragon I appreciate your reply. I will request the additional vitD and IF tests. I was astounded today when my GP said my ferritin was normal!

Ferritin 9 ng/ml (6-204)

Iron 8.5mmol/l (6.6-26)

TIBC 89 umol/l (41-77)

Transferrin 10% (20-55)

Your doctor thinks your iron results are normal? They are dreadful!

Ferritin, iron and transferrin are all very low in range or under the range. TIBC is over the range. All these indicate that you need substantially more iron. See the table at the bottom of this link :

irondisorders.org/Websites/...

The optimal levels for iron-related results, and the levels that you should be aiming at, are described here :

rt3-adrenals.org/Iron_test_...

The only shortcoming of the above link is that it doesn't really suggest an optimal level for ferritin. On this forum we usually recommend that ferritin be mid-range or slightly over.

Optimal levels for you would be approximately :

Ferritin : 105 - 130

Iron : 17 - 20 (Closer to 17 than 20 since you are female)

TIBC : I have no specific info, so I would suggest mid-range is probably safe : 59

Transferrin : Since this is a percentage I'm assuming it is transferrin saturation %, so optimal is 35% - 45% (Closer to 35% than 45% for a female).

You haven't mentioned what kind of iron supplements you are taking, nor the dose. Can you post that info please, and how well you are coping with iron supplements.

Hidden
Hidden in reply to humanbean

Hi humanbean, thanks for getting in touch. I've been taking a multivitamin with 15mg ferrous fumerate. I've now changed that to a 50mg iron bisglycinate tablet which I'm going to take four times a day to give me 200mg. I was taking a 1000ug B12 sublingual tablet which I've replaced with a 2000ug sublingual liquid supplement.

I am generally constipated, with occasional diarrhea. I'm not sure if that's the iron or a symptom of something else.

Thanks for your help, you guys are brilliant 😀

humanbean
humanbean in reply to Hidden

As long as you are not taking thyroid meds then taking iron bisglycinate 4 times a day is okay from that point of view. But when/if you start taking Levo you will have to avoid taking iron and thyroid meds within 4 hours of each other. Iron severely reduces absorption of thyroid meds of any kind. You may eventually have to change the form of iron you take, or take iron fewer times per day, once you introduce thyroid meds.

To improve your absorption of iron, and to reduce the risk of suffering from even worse constipation than you already do, you should take high doses of vitamin C. A good rule of thumb is taking 1000mg of vitamin C per dose of iron. I would suggest building up to that, one dose at a time, just in case it is too much and causes diarrhoea.

Another issue is that iron interferes with absorption of other nutrients or other nutrients interfere with absorption of iron.

For more info, please read this link :

labdoor.com/article/nutrien...

Multivitamins are generally rather useless. One reason is because of the iron issue I mentioned above. But the other problem is that the ingredients are often of the very poorly absorbed type e.g. magnesium oxide - only 4% of the magnesium in this is absorbed. There are several other types of magnesium available, with different properties, and with much better absorption. Do a search for "best and worst forms of magnesium" on google for more info.

Iodine should be tested and only supplemented if you have a deficiency. Ditto with calcium.

If the vitamin A in a multivitamin is beta-carotene then this is poorly absorbed by people with hypothyroidism and a different type is required. See this link :

thyroiduk.org.uk/tuk/treatm...

SeasideSusie has more info on the drawbacks of multivitamins.

Another link on the subject of iron that you might find useful - written by helvella , one of the admins :

dropbox.com/sh/3waycnbzhywi...

Some of the links don't work any more but it is still useful.

Hidden
Hidden in reply to humanbean

Thankyou. The iron link explains my very recent symptoms of heart burn and nausea. I think I'll have to move onto a liquid supplement.

helvella
helvellaAdministrator in reply to humanbean

My iron document has been updated! I think that all links in it now work.

humanbean
humanbean in reply to helvella

Oh thanks, Helvella! I've just realised I (unintentionally) put you on the spot with my comment. Brain wasn't working, sorry...

helvella
helvellaAdministrator in reply to humanbean

Not at all - I simply had not realised how many things had changed!

SlowDragon
SlowDragonAdministrator

Assuming you have Hashimoto's, rather than other causes of raised TG antibodies then recomend looking at strictly gluten free diet

Especially if you already have some gut issues going on and low vitamin levels

Hashimoto's affects the gut and leads to low stomach acid and then low vitamin levels

Low vitamin levels can then affect Thyroid hormone working

Poor gut function can lead leaky gut (literally holes in gut wall) this can cause food intolerances. Most common by far is gluten

According to Izabella Wentz the Thyroid Pharmacist approx 5% with Hashimoto's are coeliac, but over 80% find gluten free diet helps significantly. Either due to direct gluten intolerance (no test available) or due to leaky gut and gluten causing molecular mimicry (see Amy Myers link)

But don't be surprised that GP or endo never mention gut, gluten or low vitamins. Hashimoto's gut connection is very poorly understood

Changing to a strictly gluten free diet may help reduce symptoms and help gut heal

Ideally ask GP for coeliac blood test first plus vitamin D

thyroidpharmacist.com/artic...

thyroidpharmacist.com/artic...

amymyersmd.com/2017/02/3-im...

chriskresser.com/the-gluten...

scdlifestyle.com/2014/08/th...

drknews.com/changing-your-d...

thyroidpharmacist.com/artic...

Persistent low vitamins with supplements suggests coeliac disease or gluten intolerance

gluten.org/resources/health...

I'm 35.....

I also have just high thyroglobulin antibodies (385) all other bloods normal.

My Endo told.me.last night that they are meaningless!!!!

I have symptoms also.....they are ruining my life!!!!

No help :-(

JaneyJaney
JaneyJaney in reply to Kate_1984

Hi Kate, long time ago since you posted, but I was wondering how you feel now? Did you get any help?

You may also like...